Kansas, 2022

High Wind and Strong Wind in Kansas, December 21 to 22, 2022

December 21 to 22, 2022 · NWS DDC · 10 events in 8 counties and zones

A strong arctic cold front pushed through the CWA late in the evening on the 21st with wind speed gusts ranging from 50-60 mph. Cold air advection helped to aid in the strong mixing to the surface with temperatures dropping 20-30 degrees within 30 minutes of FROPA.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong arctic cold front pushed through the CWA late in the evening on the 21st with wind speed gusts ranging from 50-60 mph. Cold air advection helped to aid in the strong mixing to the surface with temperatures dropping 20-30 degrees within 30 minutes of FROPA. The gradient behind the front was around 10-11mb across the CWA lasting through much of the 22nd of the early morning hours before sunrise. Winds diminished some for the remainder of the day still gusting up to 40-50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 21, 4:42 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Dec 21, 4:42 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
442 PM CST Wed Dec 21 2022

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday night)
Issued at 312 PM CST Wed Dec 21 2022

A warm front lifting north of the region resulted in low level
veering winds and warm air advection across our region this
morning and early afternoon. As a result, areas of dense fog have
gradually improved to above a quarter mile while freezing fog
deposition has piled up hoar frost on most surfaces. The HRRR
gradually erodes the dense fog from west to east in the afternoon.
A dense fog advisory for dense fog and freezing fog valid until 3
pm is being allowed to expire as visibility should continue to
gradually improve. GOES Sat imagery continues to show an eastward
track to the western edge of the very low cloud cover/fog layer,
and HRRR model soundings showed and drying of the near surface
layer in the T-Td spreads.

Attention then turns to this evening. The cold front slams
through the forecast areas between 00 and 06 UTC / or 6pm and
midnight. The falling temperatures, with dendritic production zone
closer to the ground will lead to efficient light snow given
rapidly increasing snow ratios and saturated column. NAM models
20:1 ratios behind the front while HREF combined probabilities
show the snow isn’t expected to drop visibility to more than areas
of a half mile at times from Wakeeney to DDC and Pratt.
Extreme cold air advection will then be the focus, combining
negative temperature tendency with the very strong gradient winds,
to collapse apparent temperatures to the -20 to -40 range. The
leading edge of the front will arrive per the NAM12 km in the mid
evening, and be through the entire area before midnight.

Gradient winds on Friday will maintain the cold wind chill risk
through the period of Friday morning. Though not as brutally
cold, the wind chills will still be in the warning category -
namely the 20 to 30 below zero area.

.LONG TERM...(Friday through Wednesday)
Issued at 312 PM CST Wed Dec 21 2022

By Saturday morning, the 0 to -15 below zero wind chills will
seem relatively balmy as temperatures remain near zero and winds
fall to around 10 mph as high pressure and less gradient plays a
part. Through the weekend, the cold air retreats eastward, as as
southwest boundary layer winds increase, bringing temps back above
freezing. From simply a pattern recognition standpoint, Tuesday
and Wednesday could be relatively warm days with mid level
shortwave ridging showing up in the models, but any warmup doesn’t
look sustained. In the meantime, we’ll look toward Sunday night
and Monday for "some" opportunity for light precipitation, either
rain or snow associated with a fast moving northwest flow
shortwave, somewhere is the central plains. Officially, a dry
forecast and if anything occurs, it wouldn't be significant.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 431 PM CST Wed Dec 21 2022

Low stratus across eastern portions of the CWA continue to produce
LIFR ceilings and visibility at DDC and HYS with GCK and LBL still
VFR at this time. An approaching cold front will switch winds out
of the north between 03-05Z north to south gusting initially up to
35kts. Winds will increase to 40-45kt gusts after 07-09Z as cold
air advection helps to aid in the strongest mixing to the surface
post frontal passage. Ceilings will remain MVFR to IFR but
uncertainty on how low they will be. Snow will begin to fall
around HYS after 06Z through about 15Z with blowing snow a factor
due to the strong north winds. All other TAF sites will not see
influence to much if any snowfall only carrying VCSH near GCK and
DDC during this same time frame. Ceilings will begin to lift to
VFR after 15Z with improving conditions as the snow and system
lifts to the northeast. However, winds will remain gusting up to
35-40kts through the end of the period before diminishing at the
end towards sunset Thursday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  -9   5  -7  17 /  40  30   0   0
GCK -10   4  -9  16 /  40  30   0   0
EHA  -6   8  -6  19 /  20  20   0   0
LBL  -7   7  -7  18 /  30  20   0   0
HYS -11   2 -10  14 /  90  30   0   0
P28  -2   7  -3  17 /  40  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning from 9 PM CST /8 PM MST/ this evening to noon
CST /11 AM MST/ Friday for KSZ030-031-043>046-061>066-074>081-
084>090.

Winter Weather Advisory from midnight tonight to 6 AM CST
Thursday for KSZ030-031-043>046.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Lowe
Hazardous weather outlook, Dec 21, 4:53 AM CST, 16 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
453 AM CST Wed Dec 21 2022

KSZ030-031-043>046-061>066-074>081-084>090-221100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
453 AM CST Wed Dec 21 2022 /353 AM MST Wed Dec 21 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong winds, dangerous wind chills and light snow are expected
tonight into Thursday. See the latest winter weather message
(TOPWSWDDC) for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Ford

When
December 21, 9:15 PM CST
Where
Ford forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Strong Wind, Haskell

When
December 21, 9:30 PM CST
Where
Haskell forecast zone
Measured
44 kt (51 mph) estimated gust
Reported by
Mesonet
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Strong Wind, Seward

When
December 21, 9:35 PM CST
Where
Seward forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Strong Wind, Kearny

When
December 21, 9:55 PM CST
Where
Kearny forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Mesonet
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Strong Wind, Morton

When
December 21, 11:25 PM CST
Where
Morton forecast zone
Measured
44 kt (51 mph) estimated gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Strong Wind, Finney

When
December 21, 11:50 PM CST
Where
Finney forecast zone
Measured
47 kt (54 mph) estimated gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Strong Wind, Kearny

When
December 22, 12:35 AM CST
Where
Kearny forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Strong Wind, Trego

When
December 22, 1:56 AM CST
Where
Trego forecast zone
Measured
47 kt (54 mph) estimated gust
Reported by
Mesonet
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Strong Wind, Barber

When
December 22, 2:20 AM CST
Where
Barber forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

High Wind, Ford

When
December 22, 3:57 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069764, 1069765, 1069766, 1069768, 1069771, 1069772, 1069773, 1069774, 1069775, 1069755.